Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Milwaukee, WI

May 24, 2019Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 24, 2019, 9:34 PM CDT for Lafayette County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 9:34 PM CDT (02:34 UTC)
Expired
May 24, 2019, 10:00 PM CDT
In force
26 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:49 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KMKX 250234
SVRMKX
WIC065-250300-
/O.NEW.KMKX.SV.W.0008.190525T0234Z-190525T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
934 PM CDT Fri May 24 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lafayette County in south central Wisconsin...

* Until 1000 PM CDT.

* At 934 PM CDT, a severe thunderstorm was located near Scales Mound,
  or 12 miles south of Darlington, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gratiot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9028 4256 9024 4265 8998 4251 8991
TIME...MOT...LOC 0234Z 253DEG 26KT 4250 9018 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DDV
2 follow-up statements
628 
WWUS53 KMKX 250244
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
944 PM CDT Fri May 24 2019

WIC065-250300-
/O.CON.KMKX.SV.W.0008.000000T0000Z-190525T0300Z/
Lafayette WI-
944 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN LAFAYETTE COUNTY...

At 944 PM CDT, a severe thunderstorm was located over Apple River, or
11 miles south of Darlington, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gratiot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9016 4260 9012 4265 8998 4251 8991
TIME...MOT...LOC 0244Z 253DEG 26KT 4252 9008 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DDV
531 
WWUS53 KMKX 250258
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
958 PM CDT Fri May 24 2019

WIC065-250307-
/O.EXP.KMKX.SV.W.0008.000000T0000Z-190525T0300Z/
Lafayette WI-
958 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for south
central Wisconsin.

LAT...LON 4251 9016 4260 9012 4265 8998 4251 8991
TIME...MOT...LOC 0257Z 253DEG 26KT 4254 8997 

$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:49 PM CDT, 45 minutes earlier.

Area forecast discussion, May 24, 8:49 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
849 PM CDT Fri May 24 2019

.UPDATE...
Convection is moving northeast into southwestern Wisconsin along
the instability gradient. Decent shear and helicity values are
present over southwest Wisconsin which will help some of these
storms to be strong to severe. Strong winds, large hail, and
tornadoes will be possible over the next several hours.

&&

.MARINE...
With warm dewpoints over the cooler water dense fog has developed
over the southern half of the lake. Expect dense fog to spread
northward tonight with low visibilities continuing through at
least Saturday afternoon for the northern half, and into Saturday
evening for the southern half. Rain and thunderstorms will move
in tonight with southeast winds becoming southwesterly. Will have
to watch for a few strong storms over the southern half of the
lake, but the better potential is over the land to the west.

A front will move through Saturday night wind winds shifting to
the north for Sunday. No gales are expected through the weekend.

&&

.PREV DISCUSSION... (Issued 708 PM CDT Fri May 24 2019)

UPDATE...
Forecast remains on track. Convection is developing over
northeast Iowa which supports development over our area over the
next few hours. Potential for a few storms to be strong to severe
with large hail, strong winds, and a slight chance for a tornado.
Additional rainfall over areas that have already seen 2-3 inches
continues flooding concerns over the area as well.

AVIATION(00Z TAFS)...
Expect rain and thunderstorms to develop in the next few hours.
There is the potential for a few storms to be strong to severe
with strong winds, large hail, and possibly a tornado. With
thunderstorms expect a slight fall in visibilities. Sites near
Lake Michigan may be impacted by some light fog and lower ceilings
around 500 feet, if they are able to be advected into the area.
If fog does move in, expect conditions to linger into tomorrow
morning. Otherwise MVFR ceilings around 2500 feet will move in
with the backside of precipitation from 07Z to 12Z from west to
east. Ceilings will then lift as we head into Saturday afternoon.

MARINE UPDATE...
High dewpoints and cold lake temperatures have resulted in the
development of dense fog over the southern half of the lake.
Therefore a Dense Fog Advisory is in effect until 1AM Sunday for
the southern half of the lake and from 1AM Saturday to 7PM
Saturday for the northern half of the lake.

PREV DISCUSSION... (Issued 328 PM CDT Fri May 24 2019)

SHORT TERM...
Tonight and Saturday morning...Forecast Confidence is medium.

The occluded low over the Dakotas will continue newd into
Ontario, Canada for late tnt and Sat. The swly LLJ will increase
again and slowly veer wwd into Sat AM. The portion of the
effective warm front over central IA will move newd into sw WI by
early evening and move across the remainder of srn WI for the
evening into the early morning hours of Sat. The warm, moist
advection will lead to scattered to numerous tstorms this evening
into the overnight. The threat for persistent training looks less
than previous model runs but given the amount of rain over the
last week and rising river levels, the Flash Flood Watch will
continue. A Slight Risk of severe tstorms continues for tnt with
MUCAPE expected to build to 2000 J/KG with moderate effective
shear. Multicellular and supercellular storms are expected with
large hail and damaging winds the main threats. A small tornado
threat does exist especially if MLCIN is reduced enough tnt. Sct
showers and tstorms may linger into Sat AM over far se WI before
clearing skies.

Saturday through Sunday...Forecast Confidence is medium.

A weak cold front will be slowly moving into southern WI Saturday
afternoon which will allow for some instability to develop ahead
of it. While forcing is not great, it may be enough to break the
800mb cap and pop a few showers/thunderstorms. Some unidirectional
shear is present in the environment, so can't rule out a few
marginally severe storms developing in the mid-late afternoon.

With high pressure in place across northern WI and the main
surface stationary boundary just to the south of the IL/WI border,
the focus will be on any systems that can ripple through the flow
to push convection northward into southern WI. The 24.12z
NAM/ECMWF do push some rain into southern WI while the GFS keeps
the region dry, so will have to monitor trends there with the
boundary to the south. Otherwise, the afternoon and evening look
dry with the ridge coming through on Sunday.

LONG TERM...

Monday through Tuesday...Forecast Confidence is medium.

The active pattern continues through early next week as a pair of
deepening low pressure systems approach the region on Monday and
Tuesday. Timing will be the main thing to focus on as wind shear
still looks favorable through this period with the belt of 50-70kt
mid level winds in place thanks to the southwest flow. At the
moment, the Monday system appears to come through early in the
day, according to the 24.12z GFS/ECMWF/GEM, which would lessen
the severe potential but if the system slows down or the warm
sector gets in quicker, then there could be some potential there.
GFS shows the main warm sector staying south of the region but
trying to lift northward in the afternoon in an area with backed
surface winds. For Tuesday, the warm sector appears to solidly
lift northward with convection initiating in southwestern WI. Much
will change over the next few days, but will have to keep an eye
on the severe potential for these days.

Wednesday through Friday...Forecast Confidence is medium to high.

An actual two day dry period is possible at the end of next week
as a ridge of high pressure moves through the region. It appears
to be a bit on the cooler side, yet still seasonal.

AVIATION(21Z TAFS)...Cigs below 1 kft to slightly above 1 kft will
gradually lift nwd this afternoon into the evening but stall over
central WI tnt. Sct to nmrs tstorms are expected tnt and may
linger into far se WI for the Sat AM daylight hours. Areas of
Cigs 1-3 kft and MVFR Vsbys are expected early Sat AM over srn WI
with a clearing trend through the late morning hours.

MARINE...Areas of dense fog will be possible over all of Lake MI
tnt-Sat as a relatively mild and humid airmass flows over the cold
waters of Lake MI. Otherwise, light to modest easterly winds will
veer to southwesterly for late tonight into Saturday. The winds
will then become light northerly with a weak cold frontal passage
Saturday night.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT Saturday for WIZ059-060-062>072.

LM...Dense Fog Advisory until 1 AM CDT Sunday for LMZ080-643>646-669-
     671-673-675-777-779-870-872-874-876-878.

     Dense Fog Advisory from 1 AM to 7 PM CDT Saturday for LMZ261-362-
     364-366-563-565-567-868.

&&

Update...RAR
Tonight/Saturday and Aviation/Marine...RAR
Saturday Night through Friday...Halbach
Hazardous weather outlook, May 24, 7:47 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
747 PM CDT Fri May 24 2019

WIZ046-047-051-052-056>060-062>072-260100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
747 PM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to move into southwest Wisconsin this
evening evening and track northeast and east across southern
Wisconsin through the night. These storms may become severe with
large hail, damaging winds and a few tornadoes possible. The
higher chance for severe weather appears to be in southwest
Wisconsin.

Heavy rain is also expected to occur, which, on top of the rain
that has already fallen over the past few days, could cause some
flash flooding to occur. A Flash Flood Watch is in effect for the
southern two tiers of counties in southern WI, as well as
Washington and Ozaukee counties.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a small chance for thunderstorms late Saturday afternoon.
A few storms could become strong with large hail and damaging
winds the main threat.

Thunderstorms are likely on Monday and Tuesday and there is again
the potential that they could be strong to severe. There is a
chance for thunderstorms going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed overnight. Heavy rainfall reports
will be appreciated through CoCoRaHS. Spotter reports may be
needed on Saturday afternoon and again Monday and Tuesday.

LMZ643>646-260100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
747 PM CDT Fri May 24 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A marine dense fog advisory is in effect. Expect visibilities of
less than 1 mile.

Scattered to numerous thunderstorms are expected tonight.
Severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A marine dense fog advisory is in effect through Saturday evening.
Expect visibilities of less than 1 mile.

Thunderstorms are likely on Monday and Tuesday and they could be
strong to severe. There is a chance for more thunderstorms
through Wednesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-260100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
747 PM CDT Fri May 24 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A marine dense fog advisory is in effect. Expect visibilities of
less than 1 mile.

Scattered to numerous thunderstorms are expected tonight.
Severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A marine dense fog advisory is in effect through Saturday for the
north half of Lake Michigan and through Saturday evening for the
south half. Expect visibilities of less than 1 mile.

Thunderstorms are likely over the south half on Monday and Tuesday and
they could be strong to severe. There is a chance for
thunderstorms for most of the open lake Tuesday through Wednesday.

www.weather.gov/mkx

In the hours before

Special weather statement, May 24, 9:06 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
906 PM CDT Fri May 24 2019

WIZ067-250245-
Lafayette-
906 PM CDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAFAYETTE COUNTY...

At 906 PM CDT, a strong thunderstorm was located over Council Hill,
or near Galena, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Shullsburg, Benton, New Diggings, Gratiot and Lead Mine.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4267 9007 4251 8998 4251 9043 4255 9043
TIME...MOT...LOC 0206Z 247DEG 28KT 4247 9036

DDV

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:41 PM CDTMarine Dense Fog AdvisoryMKX23 hr
May 24, 9:06 PM CDTSpecial Weather StatementMKXLafayette39 min
May 24, 10:07 PM CDTRiver Flood WarningMKXLafayette33 hr
May 24, 10:07 PM CDTRiver Flood WarningMKXGreen5 days
May 24, 10:39 PM CDTSpecial Weather StatementMKXGreen36 min
May 25, 12:18 AM CDTSpecial Weather StatementMKXRock27 min
May 25, 1:39 AM CDTSpecial Weather StatementMKXJefferson36 min
May 25, 1:51 AM CDTSpecial Weather StatementMKXOzaukee, Sheboygan24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.